Virginia, 2015

Flash Flooding and Flooding in Virginia, September 29 to 30, 2015

September 29 to 30, 2015 · NWS LWX · 16 events in 9 counties and zones

Heavy rain event as low pressure moved through the Mid-Atlantic ahead of a slow moving cold front. Southerly flow ahead of the low pressure tapped into a moisture rich atmosphere over the Gulf of Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Heavy rain event as low pressure moved through the Mid-Atlantic ahead of a slow moving cold front. Southerly flow ahead of the low pressure tapped into a moisture rich atmosphere over the Gulf of Mexico. While thunderstorms were isolated due to weaker shear and instability, the heaviest of the precipitation was able to bring down gusty winds from aloft. This also led to flooding across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 29, 2:29 PM EST, 31 minutes earlier.

Area forecast discussion, Sep 29, 2:29 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
329 PM EDT TUE SEP 29 2015

.SYNOPSIS...
LOW PRESSURE IS EXPECTED TO TRACK NORTHEAST ALONG THE CENTRAL
APPALACHIANS TONIGHT AHEAD OF A COLD FRONT SLOWLY MOVING THROUGH
THE GREAT LAKES. THE LOW AND ASSOCIATED FRONT WILL STALL ALONG
THE EASTERN SEABOARD THROUGH THE REMAINDER OF THE WEEK. TROPICAL
STORM JOAQUIN LOOKS TO TRACK NORTHWARD AND MERGE WITH THE FRONTAL
SYSTEM AT THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 18Z...SRN STREAM UPR TROUGH STILL OVER THE WRN GULF WITH NRN
STREAM UPR TROUGH OVER THE GREAT LAKES. SFC COLD FRONT PER SFC OBS
IS ALONG A LINE FROM LAKE ERIE TO CINCINNATI. SFC RIDGE FROM HIGH
WELL OFF NEW ENGLAND CONTINUES TO DISSIPATE OVER THE CENTRAL MID-
ATLANTIC AS THE RADAR ECHOES FILL IN FROM SOUTH TO NORTH. LIGHT
ONSHORE FLOW PERSISTS OVER THE AREA. SWRN 1/3 OF THE CWA IS UNDER
MODERATE TO LOCALLY RAIN WITH ALL BUT THE NERN 1/3 UNDER LIGHT RAIN.
THE ELY COMPONENT HAS PRODUCED THE HIGHEST RAIN ON THE ERN SLOPES OF
THE BLUE RIDGE. CHECK OUT PNSLWX FOR LATEST RAINFALL TOTALS. PLEASE
SEE HYDRO SECTION BELOW FOR QPF DISCUSSION.

ELEVATED INSTABILITY HAS NOT BEEN GREAT ENOUGH TO CAUSE THUNDER
OUTSIDE OF A FEW INTRACLOUD FLASHES OVER AUGUSTA COUNTY YET.
MAINTAINING AN ISOLATED THUNDER FORECAST INTO THE EVENING FOR NOW.
REST OF THE DAY...RAIN OVERSPREADS THE AREA.

LOW TRACKS NE FROM THE MASON-DIXON LINE FROM MIDNIGHT WITH SHOWERS
CONTINUING OVER MOST OF THE AREA. MIN TEMPS UPR 60S WEST...LOW 70S
EAST.

WEDNESDAY...OPERATIONAL 12Z ECMWF/GFS HAVE LITTLE ACCUMULATED RAIN
OVER THE AREA AS THE LOW LIFTS ACROSS NEW ENGLAND AND NORTHWEST FLOW
OVERSPREADS THE AREA. HOWEVER...THERE ARE STILL SOME JET DYNAMICS
AND THE ACTUAL CD FROPA. WENT LIKELY POPS FOR LIGHT RAINFALL FOR
NOW...THINKING THIS IS ON THE HIGH END OF PRECIP FOR NOW. MAX TEMPS
LWO TO MID 70S...80F IN SRN MD WHERE COLD FRONT PASSES LAST.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
IF THERE WERE A GAP BETWEEN SYSTEMS...WED NGT INTO THU WUD BE THE
TIME FRAME. WHILE CONFIDENCE IN OUTRIGHT RAIN-FREE CONDS RATHER
LOW...HV ATTEMPTED TO OFFER UP LWR POPS /CHC/ WED EVE DUE TO
SUBSIDENCE IN THE WAKE OF THE SFC FNT. IF NOTHING ELSE...QPF LKLY
SHUD BE LESS DURING THIS PD.

AFTER THAT...AM HESITANT TO PIN DOWN ANY SPECIFICS. A TROF
AXIS... MAYBE EVEN AN H5 CUTOFF LOW...STILL LINGERS OVER THE OHVLY
THU. IN ADDITION...THE MID ATLC WL BE IN THE RRQ OF AN UPR JETMAX
OVER NEW ENGLAND. THESE FEATURES WL BE FVRBL IN DVLPG ADDTL PCPN.
POPS WL GRDLY SLIDE UP TO LKLY. DUE TO THE VEERING WIND
PROFILE...AM CHARACTERIZING IT AS RAIN. HWVR...THE EVENTUAL
OUTCOME WL BE CONTINGENT ON MESOSCALE DETAILS. WHILE MAXT ON THE
COOL SIDE THU... DID NOT GO AS LOW AS MAV WHICH IS KEEPING TEMPS
IN THE 50S. SINCE FCST BEING KEPT BROAD ELSW...CARRIED THAT
APPROACH INTO TEMPS.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
A FRAGILE AND POTENTIALLY HIGH IMPACT FORECAST IS AT PLAY FOR THE
UPCOMING WEEKEND. MODEL GUIDANCE IS HAVING TROUBLE CONSISTENTLY
RESOLVING THE INTERACTION BETWEEN TROPICAL CYCLONE JOAQUIN AND A
STRONG TROUGH OF NON-TROPICAL LOW PRESSURE APPROACHING THE EASTERN
SEABOARD. REGARDLESS OF THE EVENTUAL EVOLUTION OF JOAQUIN...THE
APPROACHING UPPER-LEVEL TROUGH WILL AMPLIFY AND TAKE ON A SHARP
NEGATIVE TILT THANKS TO BLOCKING HIGH PRESSURE TO THE NORTH AND
EAST...RESULTING IN CYCLOGENESIS AND A SOAKING RAIN THIS WEEKEND.
THE TIMING IS A BIT UNCERTAIN IN TERMS OF THE HEAVIEST RAIN...BUT
WITH THE BLOCKING HIGH PRESSURE ARCING FROM SOUTHEASTERN CANADA INTO
THE NORTHWESTERN ATLANTIC...THE WHOLE PATTERN WILL BE SLOW TO
PROGRESS. THEREFORE...A PROLONGED PERIOD OF RAIN IS POSSIBLE...AND
SOME COULD BE QUITE HEAVY GIVEN THE TROPICAL MOISTURE CONNECTION
/EVEN OUTSIDE OF JOAQUIN/.

IT IS PARTICULARLY PRUDENT TO FOLLOW THE LATEST FORECAST UPDATES IN
THE COMING DAYS REGARDING BOTH THE EVOLUTION OF A POTENTIAL HEAVY
RAINFALL EVENT WITH THE APPROACHING NON-TROPICAL TROUGH/LOW PRESSURE
AND THE FUTURE FATE OF JOAQUIN.

FOR THE LATEST ON TROPICAL CYCLONE JOAQUIN...PLEASE VISIT THE
NATIONAL HURRICANE CENTER'S WEBSITE AT WWW.NHC.NOAA.GOV.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
ONSHORE FLOW SHIFTS SELY THROUGH THIS EVENING AS LOW PRESSURE MOVES
NORTHEAST UP THE CENTRAL APPALACHIANS. RAIN OVERSPREADS THE AREA
REST OF THE AFTERNOON WITH HEAVIEST RAIN THEN THROUGH MIDNIGHT. IFR
CONDS IN HEAVIEST RAIN AND CONTINUING ON EAST SIDE OF BLUE RIDGE
LIKE AT KCHO.

RAIN DECREASES LATE TONIGHT THROUGH WEDNESDAY AS A COLD FRONT
CROSSES. NORTH WINDS GUSTING 20 KT AFTER THE COLD FRONT MAY START
WEDNESDAY AFTERNOON.

IF THERE WL BE A BREAK IT/LL COME WED NGT. AM UNCERTAIN IF WE WL
EVEN BE ABLE TO ACHIEVING VFR DURING THAT TIME FRAME. AFTER
THAT...CONDS DETERIORATE ONCE AGN...W/ FLGT RESTRICTIONS LKLY THU.

SUB-VFR IS LIKELY IN RAIN...SOME HEAVY...FRIDAY INTO THE WEEKEND.
WINDS WILL BE NORTHEASTERLY 10-20 KT...THOUGH THERE IS UNCERTAINTY
IN SPEED.

&&

.MARINE...
SELY FLOW SURGING AT TIMES TO 20 KT FROM TANGIER SOUND AND
CHANNELING UP THE TIDAL POTOMAC TO THE HWY 301 BRIDGE THIS AFTERNOON
WARRANTED AN SCA FOR SRN MD WATERS. FLOW BECOMES SLY THIS EVENING
WITH CHANNELING. SCA THIS EVENING INTO THE OVERNIGHT FOR SRN TIDAL
POTOMAC AND ALL MD PART OF THE CHESAPEAKE BAY.

CDFNT WL CLEAR THE WATERS BY WED EVE...W/ STIFF NNWLY FLOW. HV
RAISED SCA FOR WED NGT. CONDS MAY LAST INTO THU/THU NGT. HWVR
FCST CONFIDENCE DWINDLES RAPIDLY. THIS PRECLUDES RAISING ADVY BYD
WED NGT ATTM.

SCA GUSTS ARE LIKELY LATE IN THE WEEK INTO THE WEEKEND AS LOW
PRESSURE DEVELOPS ALONG THE COAST. THIS LOW MAY BE ASSOCIATED WITH
TROPICAL CYCLONE JOAQUIN WHICH COULD STRENGTHEN WINDS FURTHER OVER
THE WATERS POSSIBLY TO GALE FORCE.

&&

.HYDROLOGY...
PERIOD OF HEAVIEST RAIN IS NOW THROUGH MIDNIGHT PER MODEL GUIDANCE
CONSENSUS. LOW PRESSURE TRACKING NE UP THE CNTRAL APPALACHIANS WILL
FOCUS RAIN PIEDMONT AND WEST WITH MORE GENERAL SHOWERS FOR THE
COASTAL PLAINS. STORM TOTAL QPF OF 2-4 INCHES BLUE RIDGE AND WEST
WITH LOCALLY 5-6 INCHES FOR ENHANCED AREAS LIKE THE EASTERN SLOPES
OF THE BLUE RIDGE. FLASH FLOOD WATCH IS IN EFFECT FOR PERIODS OF
PARTICULARLY HEAVY RAIN. THIS 12 TO 18 HOUR EVENT MAY TRIGGER SOME
RIVER FLOODING...BUT THE DRY ANTECEDENT CONDITIONS SHOULD GREATLY
LIMIT THAT POTENTIAL.

ADDTL RAINFALL PSBL THU...WHICH WOULD ONLY FURTHER ERODE THE
PREVIOUSLY DRY ANTECEDENT CONDS. THEN...A PROLONGED PERIOD OF
HEAVY RAINFALL IS POSSIBLE FRI INTO THIS WEEKEND AS A STRONG AREA
OF LOW PRESSURE DEVELOPS ALONG THE COAST AND SLOWLY MOVES THROUGH
THE AREA...POSSIBLY IN ASSOCIATION WITH TROPICAL CYCLONE JOAQUIN.
WHILE THERE ARE A WIDE RANGE OF POSSIBILITIES...ONE CAMP OF
SOLUTIONS BRINGS POTENTIALLY SIGNIFICANT FLOODING TO THE
AREA...BOTH IN TERMS OF AREAL AND RIVER FLOODING.

&&

.TIDES/COASTAL FLOODING...
DEPARTURES HAVE DROPPED TO HALF A FOOT WITH ONLY THE MOST SENSITIVE
SITES OF STRAITS PT AND ANNAPOLIS HITTING THEIR MINOR THRESHOLD.
THERE IS SELY FLOW OVER SRN MD WATERS NOW...BECOMING SLY TONIGHT.
THEREFORE...DEPARTURES WILL NEED TO BE MONITORED ON THE TIDAL
POTOMAC AND THE BAY THROUGH TONIGHT. LESSER TIDE IS TONIGHT...SO
THERE IS NO COASTAL FLOODING FOR THE OVERNIGHT TIDE CYCLE.

NLY FLOW OVERSPREADS THE WATERS WEDNESDAY AFTERNOON. STRAITS PT
SHOULD HIT MINOR COASTAL FLOOD THRESHOLD WEDNESDAY AFTERNOON BEFORE
THE DEPARTURES DROP.

AS LOW PRESSURE DEVELOPS ALONG THE COAST FRIDAY INTO THE
WEEKEND...AND TROPICAL CYCLONE JOAQUIN APPROACHES THE EAST
COAST...TIDAL ANOMALIES MAY INCREASE AND LEAD TO PERIODS OF
COASTAL FLOODING. HOWEVER...THERE ARE A WIDE RANGE OF
POSSIBILITIES. THE EXACT TRACK OF THE LOW WILL ULTIMATELY
DETERMINE IF THE AREA WILL BE DEALING WITH ADDITIONAL TIDAL
FLOODING OR SIGNIFICANT BLOWOUT TIDES.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR MDZ003-501-502.
     COASTAL FLOOD ADVISORY UNTIL 9 PM EDT THIS EVENING FOR MDZ014.
     COASTAL FLOOD ADVISORY UNTIL 6 PM EDT THIS EVENING FOR MDZ017.
VA...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR VAZ025>030-
     036>040-503-504-507-508.
WV...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR WVZ050>052-055-
     501>506.
MARINE...SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 6 AM EDT
     WEDNESDAY FOR ANZ530>532-538>542.
     SMALL CRAFT ADVISORY FROM 8 PM WEDNESDAY TO 6 AM EDT THURSDAY
     FOR ANZ530>543.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR ANZ533-534-
     537-543.
     SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ536.

&&

SYNOPSIS...HTS
NEAR TERM...BAJ
SHORT TERM...HTS
LONG TERM...DFH
AVIATION...BAJ/HTS/DFH
MARINE...BAJ/HTS/DFH
HYDROLOGY...BAJ/HTS/DFH
TIDES/COASTAL FLOODING...BAJ/HTS/DFH
Hazardous weather outlook, Sep 29, 2:47 PM EST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
347 PM EDT TUE SEP 29 2015

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-301200-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
347 PM EDT TUE SEP 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY DOWNPOURS...WILL
DEVELOP THIS AFTERNOON AND CONTINUE THROUGH TONIGHT. THIS COULD
RESULT IN LOCALIZED FLOODING OF FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY DOWNPOURS...ARE
LIKELY TO CONTINUE THROUGH WEDNESDAY MORNING...WHICH COULD RESULT
IN FLOODING FOR SOME AREAS.

TROPICAL STORM JOAQUIN IS SEVERAL HUNDRED MILES EAST OF THE
BAHAMAS. THE STORM IS EXPECTED TO MOVE CLOSER TO THE MID ATLANTIC
OVER THE NEXT SEVERAL DAYS. THE DETAILS OF HOW SIGNIFICANTLY...AND
EVEN IF...THAT STORM WILL IMPACT US WILL BECOME CLEARER AS THE
WEEK PROGRESSES. IF IT DOES IMPACT US...A PERIOD OF TIME WITHIN
LATE FRIDAY THROUGH MONDAY IS MOST LIKELY. BE AWARE THAT TROPICAL
STORM IMPACTS...HEAVY RAIN...WIND...AND TIDAL FLOODING...ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF HEAVY RAINFALL AND FLOODING WOULD BE GREATLY
APPRECIATED. SPOTTER ACTIVATION MAY BE NEEDED OVER THE WEEKEND.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-301200-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
347 PM EDT TUE SEP 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DUE TO THE POTENTIAL FOR FLASH FLOODING...A FLASH FLOOD WATCH IS
IN EFFECT FOR AREAS ALONG AND WEST OF THE BLUE RIDGE MOUNTAINS.
PLEASE REFER TO THE LATEST FLASH FLOOD WATCH MESSAGE FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DUE TO THE POTENTIAL FOR FLASH FLOODING...A FLASH FLOOD WATCH IS
IN EFFECT FOR AREAS ALONG AND WEST OF THE BLUE RIDGE MOUNTAINS
UNTIL NOON. PLEASE REFER TO THE LATEST FLASH FLOOD WATCH MESSAGE
FOR MORE DETAILS.

TROPICAL STORM JOAQUIN IS SEVERAL HUNDRED MILES EAST OF THE
BAHAMAS. THE STORM IS EXPECTED TO MOVE CLOSER TO THE MID ATLANTIC
OVER THE NEXT SEVERAL DAYS. THE DETAILS OF HOW SIGNIFICANTLY...AND
EVEN IF...THAT STORM WILL IMPACT US WILL BECOME CLEARER AS THE
WEEK PROGRESSES. IF IT DOES IMPACT US...A PERIOD OF TIME WITHIN
LATE FRIDAY THROUGH MONDAY IS MOST LIKELY. BE AWARE THAT TROPICAL
STORM IMPACTS...HEAVY RAIN AND WIND...ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF HEAVY RAINFALL AND FLOODING WOULD BE GREATLY
APPRECIATED. SPOTTER ACTIVATION MAY BE NEEDED OVER THE WEEKEND.

The radar

The Sterling radar (KLWX), 164 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 8 flood. Local standard time, as filed.

Flash Flood, Staunton (C)

When
September 29, 3:00 PM EST to 5:45 PM EST
Where
Staunton (C) County, 11.21 mi WNW of Waynesboro to 11.36 mi WNW of Waynesboro
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.152, -79.058

The entrance to the physical plant offices for the Virginia School for the Deaf and the Blind, on New Hope Road, were closed due to flooding.

Flash Flood, Augusta

When
September 29, 3:00 PM EST to 5:45 PM EST
Where
Augusta County, 0.75 mi WSW of Brand to 0.83 mi SW of Brand
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.114, -79.012

Jericho Road in Fishersville was closed due to flooding.

Flash Flood, Augusta

When
September 29, 3:00 PM EST to 5:45 PM EST
Where
Augusta County, 0.2 mi SE of Fishersville to 0.15 mi SSW of Fishersville
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.098, -78.967

Portions of Goose Creek Road near the hospital were closed and U.S. 250 was closed west of Tinkling Spring Road due to flooding.

Flash Flood, Waynesboro (C)

When
September 29, 3:00 PM EST to 5:45 PM EST
Where
Waynesboro (C) County, 1.13 mi ENE of Waynesboro to 1.09 mi ENE of Waynesboro
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.075, -78.860

Kirby Avenue and A Street were closed due to flooding.

Flash Flood, Harrisonburg (C)

When
September 29, 4:00 PM EST to 6:30 PM EST
Where
Harrisonburg (C) County, 0.65 mi SW of Harrisonburg to 1.38 mi SE of Harrisonburg
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.442, -78.877

Multiple reports of flooding were reported on James Madison University in the City of Harrisonburg which include Edith J. Carrier Arboretum, Godwin Transit Center, Duke Dog Alley, Bluestone and Main Streets and Bridgeforth Stadium.

Flash Flood, Albemarle

When
September 29, 4:15 PM EST to 6:00 PM EST
Where
Albemarle County, 1.35 mi E of Farmington to 1.28 mi E of Farmington
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.050, -78.525

Old Ivy and Route 846 were flooded at railroad underpass.

Flood, Madison

When
September 29, 7:31 PM EST to September 30, 12:38 AM EST
Where
Madison County, 2.27 mi SSW of Brightwood to 2.5 mi SW of Brightwood
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.388, -78.208

The stream gauge on Robinson River at Zeus reached a flood stage of 9 feet. It peaked at 14 feet at 21:47 EST. Numerous roads and structures near the river were flooded.

Flash Flood, Loudoun

When
September 29, 8:02 PM EST to 9:20 PM EST
Where
Loudoun County, 0.77 mi NNE of Clarkes Gap to 1.33 mi SSE of Clarkes Gap
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.139, -77.592

Multiple road closures occurred in Leesburg including westbound and eastbound of route 15 bypass and portions of route 7 eastbound at route 9.

Flash Flood, Loudoun

When
September 29, 9:02 PM EST to 9:30 PM EST
Where
Loudoun County, 2.23 mi S of Stumptown to 1.94 mi SSE of Stumptown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.168, -77.543

The stream gauge on Limestone Branch near Leesburg reached a flood stage of 7 feet. It peaked at 9.13 feet at 22:30 EST. Greenfield Farm Lane and another access road began to flood and field flooding near the stream became widespread. A home near route 15 along the stream began to flood.

Flood, Rappahannock

When
September 29, 9:14 PM EST to 10:00 PM EST
Where
Rappahannock County, 1.62 mi E of Laurel Mills to 1.52 mi E of Laurel Mills
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.650, -78.070

The stream gauge on Battle Run at Laurel Mills reached a flood stage of 11 feet. It peaked at 11.74 feet at 22:00 EST. Water covered portions of Laurel Mills Road and Red Hill Lane.

Flood, Loudoun

When
September 29, 9:52 PM EST to September 30, 4:57 AM EST
Where
Loudoun County, 1.27 mi WNW of Waterford to 1.16 mi WNW of Waterford
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.190, -77.620

The stream gauge on South Fork Catoctin Creek near Waterford reached a flood stage of 8 feet. It peaked at 10.07 feet at 01:45 EST. Portions of route 662 began to flood near the creek and water approached a building on Main Street in Waterford.

Flood, Loudoun

When
September 29, 10:30 PM EST to September 30, 12:17 AM EST
Where
Loudoun County, 2.36 mi SSE of Stumptown to 2.31 mi SSE of Stumptown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.167, -77.537

The stream gauge on Limestone Branch near Leesburg reached a flood stage of 7 feet. It peaked at 9.13 feet at 22:30 EST. Greenfield Farm Lane and another access road began to flood and field flooding near the stream became widespread. A home near route 15 along the stream began to flood.

Flood, Madison

When
September 29, 10:42 PM EST to September 30, 5:43 AM EST
Where
Madison County, 2.92 mi E of Locust Dale to 2.02 mi E of Locust Dale
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.329, -78.076

The stream gauge on Robinson River at Locust Dale reached a flood stage of 11 feet. It peaked at 14.59 feet at 02:45 EST. Multiple spots on Route 721 were flooded, along with other nearby low lying land. Access may have been affected for residents.

Flood, Loudoun

When
September 29, 10:46 PM EST to September 30, 12:52 AM EST
Where
Loudoun County, 2.77 mi E of North Fork to 2.55 mi NNE of Mountville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.071, -77.678

The stream gauge on North fork Goose Creek at Lincoln reached a flood stage of 10 feet. It peaked at 10.96 feet at 22:30 EST. Water overflowed the banks downstream of the gauge.

Flood, Culpeper

When
September 30, 12:18 AM EST to 7:23 AM EST
Where
Culpeper County, 1.23 mi NNE of Rixeyville to 1.31 mi N of Rixeyville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.597, -77.963

The stream gauge on Hazel River at Rixeyville reached a flood stage of 16 feet. It peaked at 18.06 feet at 04:45 EST. Low lying agricultural land near the river began to flood.

Flood, Loudoun

When
September 30, 12:21 AM EST to 4:49 AM EST
Where
Loudoun County, 2.12 mi NW of Middleburg to 1.69 mi WNW of Middleburg
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.990, -77.800

The stream gauge on Goose Creek at Middleburg reached a flood stage of 13 feet. It peaked at 14.46 feet at 02:30 EST. Notre Dame Lane began to flood at the creek.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602080, 602081, 602082, 602083, 602116, 602084, 602133, 602117, 602126, 602130, 602135, 602128, 602129, 602132, 602134, 602131.